Limits...
Bupropion Induced Hyponatremia in an Elderly Patient: A Case Report and Review of the Literature.

Munjal S, Smolin Y - Case Rep Psychiatry (2016)

Bottom Line: We present the case of a 72-year-old female with a major depressive episode who developed hyponatremia associated with bupropion.In reviewing the literature, there are only a few case reports which pertain to this topic.The risk for hyponatremia associated with mirtazapine appears to be low and its use can be helpful in patients who have developed hyponatremia induced by other antidepressants and who experienced symptoms of weight loss and insomnia.

View Article: PubMed Central - PubMed

Affiliation: New York Medical College, Westchester Medical Center, 100 Woods Road, Valhalla, NY 10595, USA.

ABSTRACT
We present the case of a 72-year-old female with a major depressive episode who developed hyponatremia associated with bupropion. In reviewing the literature, there are only a few case reports which pertain to this topic. The clinical symptoms of hyponatremia can be misinterpreted as a worsening of the primary psychiatric illness and can lead to potentially serious consequences if not fully evaluated. We recommend that clinicians should be well aware of this side effect and that sodium levels should be checked within the first 2 weeks after initiating treatment in patients, especially those with additional risk factors for hyponatremia, such as older age, female sex, diuretic use, low BMI, and unexplained mental status changes at any time during treatment with antidepressants. The risk for hyponatremia associated with mirtazapine appears to be low and its use can be helpful in patients who have developed hyponatremia induced by other antidepressants and who experienced symptoms of weight loss and insomnia.

No MeSH data available.


Related in: MedlinePlus

Serum sodium levels through the hospital stay.
© Copyright Policy
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC4940516&req=5

fig1: Serum sodium levels through the hospital stay.

Mentions: Patient was started on bupropion 37.5 mg PO BID with clonazepam 0.25 mg BID to target the symptoms of depression and anxiety. Pt. was tolerating the medication well and the dose was titrated up to 75 mg BID in a few days. Patient's sodium level at admission was 132 MEQ/L (135–150). Also, her other basic laboratory tests were within normal limits including TSH, T4, BUN, and creatinine. After 2 weeks, the patient started to develop acute mental status changes, becoming more confused and lethargic and a repeat sodium level was taken and was 125 MEQ/L. A medicine consult was called and assessed the likely cause of the hyponatremia as being due to medication since the patient did not have any significant GI symptoms or polydipsia. A provisional diagnosis of bupropion induced hyponatremia was made and the medication was stopped. The patient was subsequently started on mirtazapine 7.5 mg Qhs. Five days after stopping the bupropion, the sodium level increased to 130 MEQ/L and then to baseline at 135 MEQ/L in about ten days after discontinuation of bupropion (Figure 1). The patient responded well to mirtazapine with reduction in depressive symptoms, increased appetite, and weight gain.


Bupropion Induced Hyponatremia in an Elderly Patient: A Case Report and Review of the Literature.

Munjal S, Smolin Y - Case Rep Psychiatry (2016)

Serum sodium levels through the hospital stay.
© Copyright Policy
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC4940516&req=5

fig1: Serum sodium levels through the hospital stay.
Mentions: Patient was started on bupropion 37.5 mg PO BID with clonazepam 0.25 mg BID to target the symptoms of depression and anxiety. Pt. was tolerating the medication well and the dose was titrated up to 75 mg BID in a few days. Patient's sodium level at admission was 132 MEQ/L (135–150). Also, her other basic laboratory tests were within normal limits including TSH, T4, BUN, and creatinine. After 2 weeks, the patient started to develop acute mental status changes, becoming more confused and lethargic and a repeat sodium level was taken and was 125 MEQ/L. A medicine consult was called and assessed the likely cause of the hyponatremia as being due to medication since the patient did not have any significant GI symptoms or polydipsia. A provisional diagnosis of bupropion induced hyponatremia was made and the medication was stopped. The patient was subsequently started on mirtazapine 7.5 mg Qhs. Five days after stopping the bupropion, the sodium level increased to 130 MEQ/L and then to baseline at 135 MEQ/L in about ten days after discontinuation of bupropion (Figure 1). The patient responded well to mirtazapine with reduction in depressive symptoms, increased appetite, and weight gain.

Bottom Line: We present the case of a 72-year-old female with a major depressive episode who developed hyponatremia associated with bupropion.In reviewing the literature, there are only a few case reports which pertain to this topic.The risk for hyponatremia associated with mirtazapine appears to be low and its use can be helpful in patients who have developed hyponatremia induced by other antidepressants and who experienced symptoms of weight loss and insomnia.

View Article: PubMed Central - PubMed

Affiliation: New York Medical College, Westchester Medical Center, 100 Woods Road, Valhalla, NY 10595, USA.

ABSTRACT
We present the case of a 72-year-old female with a major depressive episode who developed hyponatremia associated with bupropion. In reviewing the literature, there are only a few case reports which pertain to this topic. The clinical symptoms of hyponatremia can be misinterpreted as a worsening of the primary psychiatric illness and can lead to potentially serious consequences if not fully evaluated. We recommend that clinicians should be well aware of this side effect and that sodium levels should be checked within the first 2 weeks after initiating treatment in patients, especially those with additional risk factors for hyponatremia, such as older age, female sex, diuretic use, low BMI, and unexplained mental status changes at any time during treatment with antidepressants. The risk for hyponatremia associated with mirtazapine appears to be low and its use can be helpful in patients who have developed hyponatremia induced by other antidepressants and who experienced symptoms of weight loss and insomnia.

No MeSH data available.


Related in: MedlinePlus